Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 145, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 8, 2001, 4:10 PM EST for Blackford County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 8, 2001, 4:10 PM EST (21:10 UTC)
- Expired
- Sep 8, 2001, 4:50 PM EST
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Blackford County, IN
The radar
The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 4:43 PM EST | Thunderstorm Wind | Hartford City, IN | Two power poles and power lines blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
737 WUUS53 KIWX 082113 SVRFWA INC009-082150- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 410 PM EST SAT SEP 8 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLACKFORD COUNTY IN INDIANA * UNTIL 450 PM EST * AT 410 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF SHAMROCK LAKES...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... HARTFORD CITY MONTPELIER SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4040 8544 4040 8522 4058 8521 4058 8543
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:00 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 8, 3:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST SAT SEP 8 2001 FCST CHALLENGES ARE POPS AND SVR POTENTIAL FOR TONIGHT AND SUN. LATEST MSAS ANALYSIS INDICATED CDFNT FM A LOW PRES CNTR OVR LSUP TO CNTRL MO. A WK TROF OF LOW PRES EXTD FM THE LOW TO THE IL AND IN STATE LN. AHD OF TROF...FLOW HAS BEEN BACKING DURING DAY WITH VEERING OCCURRING TO THE W OF IT. RESULT IS MOISTURE CONVERGENCE AND INSTABILITY AXIS FM CNTRL LOW MI TO CNTRL IN. ORGANIZED CONVECTION IN RESPONSE TO MID LVL SHORTWAVE SCRAPING NW CORNER OF CWFA HAS EXITED CWFA...BUT INSTABILITY SHRA AND TSRA RMN SCT OVR CWFA. WITH STRONG WND FIELD...WNDS TO 55 KTS EVIDENT ON WSR-88D AND WLCI3 PROFILER...POTENTIAL STILL EXISTS FOR ISOLD SVR... BUT BEST ORGANIZED ACTIVITY SHOULD BE OVR LWR MI. IN SHORT TERM...WL CONT WITH SCT POPS. WL MENTION SVR OVR ALL BUT SWRN CWFA. WL COORDINATE WITH SPC ABOUT ONGOING WATCH IN MI COUNTIES BEFORE ZONE ISSUANCE. GOING FORWARD...ETA AND NGM...WHICH HAVE EXHIBITED POOR RUN TO RUN CONTINUITY...HAVE TRENDED MUCH FASTER AND LESS AMPLIFIED WITH 5H TROF AS WELL AS TRENDING FASTER WITH CDFNT. AVN STILL A BIT QUICKER AND ITS SOLUTION IS PREFERRED...GIVEN DECENT RUN TO RUN CONTINUITY AT 5H AND EXCELLENT CONTINUITY AT SFC. ALL CONSIDERED...WL OPT FOR CATEGORICAL POPS FOR SUN. WND SPEEDS WL BE A BIT WEAKER SUN...BUT GOOD DIRECTIONAL SHEAR WL BE IN PLACE. SVR STORMS AGAIN SEEM LIKELY...SO WL MENTION IN ZONES. FOR SUN NIGHT...WL MENTION SCT WORDING FOR WRN SXNS AND OPT FOR LIKELY WORDING ELSEWHERE. FOR LTR PDS...AVN AND MRF WHICH HAVE VERIFIED BEST OF LATE AND INDICATE NW FLOW OVR RGN. A SERIES OF WK SHORTWAVES WL CROSS RGN...BUT MOISTURE WL BE LIMITED...SO WL GO DRY THROUGH SAT. WL BUMP UP FWC AND MAV LOWS FOR TONIGHT GIVEN CURRENT DWPTS AND LAST NIGHTS LOWS AND TRAJECTORIES...OTHERWISE WL STAY CLOSE TO GUIDANCE NUMBERS. .IWX...NONE. BARJENBRUCH
In the hours before
Local storm report, Sep 8, 1:47 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 PM EST SAT SEP 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM BUCHANON MI WIND DAMAGE
09/08/01 BERRIEN TREES DOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, Sep 8, 2:02 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
202 PM EST SAT SEP 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM DOWAGIAC MI WIND DAMAGE
09/08/01 CASS TELEPHONE POLE DOWN .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
@RUKWBCe KDENWWUS53 KIWX 081904
SVSFWA
MIZ078-081920-
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
253 PM EDT SAT SEP 8 2001
...SEVERE THUNDERSTORM WARNING CONTINUES FOR CASS COUNTY IN MICHIGAN
UNTIL 330 PM EDT...
AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO
INDICATE A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF CASSOPOLIS...
ANOTHER SEVERE STORM IS ABOUT 2 MILES NORTH OF EDWARDSBURG MICHIGAN.
BOTH ARE MOVING NORTHEAST AT 40 MPH. A TELEPHONE POLE WAS REPORTED
DOWN IN DOWAGIAC BY LAW ENFORCEMENT AT 250 PM EDT.
THESE ARE A DANGEROUS STORMS. IF YOU ARE IN THE PATH OF THESE STORMS
SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
&Local storm report, Sep 8, 2:20 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST SAT SEP 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0112 PM SOUTH BEND IN WIND DAMAGE
09/08/01 ST.JOSEPH TREE DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0205 PM THREE RIVERS MI WIND DAMAGE
09/08/01 ST.JOSEPH NUMEROUS TREES AND
POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 1:15 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 55 min |
| Sep 8, 4:24 PM EST | Severe Thunderstorm Warning | IWX | Wells | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.